Drought, McCurtain
- When
- November 16, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across the eastern half of McCurtain County Oklahoma by mid-Novermber, due to the significant deficits of rain observed since the final week of August. In fact, record to near record dry conditions were recorded during September, but continued dry conditions during October only exasperated the developing drought, as only two to three inches of rain fell…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed across the eastern half of McCurtain County Oklahoma by mid-Novermber, due to the significant deficits of rain observed since the final week of August. In fact, record to near record dry conditions were recorded during September, but continued dry conditions during October only exasperated the developing drought, as only two to three inches of rain fell during the period. The Idabel Mesonet station recorded only 2.02 inches of rain in September/October, which was only 21% of normal. Meanwhile, the Broken Bow Mesonet station only recorded 2.65 inches of rain during the same period, which was only 28% of normal. As a result of the drought, planting of winter wheat pastures were delayed or little growth occurred, and stock ponds receded significantly. Severe drought conditions expanded to include the remainder of McCurtain County on November 22nd, with conditions deteriorating further to Extreme (D3) on November 30th over the eastern half of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 15, 11:39 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1139 PM CST Wed Nov 15 2017 .AVIATION... Conditions to deteriorate overnight with MVFR/IFR ceilings expected across area terminals by 16/09Z and LIFR visibilities across LFK around 16/12Z. A frontal boundary easing across the region will maintain light and variable winds, becoming northeast behind the front by daybreak, followed by east to southeast at around 5 to 10 knots by 17/00Z. Otherwise, ceilings to gradually improve from the north and east after 17/00Z. /05/ && .PREV DISCUSSION... /issued 1007 PM CST Wed Nov 15 2017/ UPDATE... To lower Eastern lows and add some light 06-12Z pops/wx. DISCUSSION... Warm air is lingering well over our Texas counties, but the weak cold front has some light N/NE wind from Mineola to Mount Pleasant to Texarkana and Arkadelphia. The progs drift this push down to I-20 and then some by daybreak. Then shift to E/SE and lift back the boundary. Rain chances still look better going than coming, but we have introduced light sprinkles West in the warmer regime after midnight with this update. Otherwise, skies are still clear in many Louisiana parishes and consequently lows have been met already. So we have dropped there and in many locales for that matter closer to new guidance. No other changes at this time. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 55 71 60 79 / 20 20 10 10 MLU 52 71 55 78 / 10 20 10 10 DEQ 52 61 55 75 / 20 30 20 20 TXK 55 64 57 77 / 20 30 20 20 ELD 53 64 56 77 / 20 20 10 10 TYR 60 71 63 77 / 20 30 10 10 GGG 59 71 62 78 / 20 30 10 10 LFK 60 77 63 80 / 20 20 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 05/24
Hazardous Weather Outlook National Weather Service Shreveport LA 1200 PM CST Wed Nov 15 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-161200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1200 PM CST Wed Nov 15 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and a few thunderstorms will be possible today, mainly north of I-20. However, no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A series of upper level disturbances will bring a chance for isolated thunderstorms to the area Thursday through Saturday. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 09
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724616.